Article Text

PDF
81 COUMADIN-INDUCED SKIN NECROSIS WITH LOW-DOSE COUMADIN.
  1. S. J. Ayirookuzhi,
  2. G. M. Mills
  1. Louisiana State University Health Sciences Center at Shreveport, Shreveport, LA

Abstract

A 79-year-old African American lady was admitted to the university hospital in March of 2005 after she presented with complaints of generalized weakness and dyspnea on exertion with daily activities around her household for a week. She had a past medical history of an aortic valve replacement with a St. Jude's metallic valve, a coronary bypass operation both done in March of 2004; in addition to having atrial fibrillation, hypertension, and hyperlipidemia, she was found to be tachycardic with a heart rate of 126 beats/min that was irregularly irregular and noted to have an aortic valve click. She was also found to have poor oral hygiene. The rest of her history and physical exam were unremarkable. Laboratory examination revealed a sodium of 130 mEq/L, chloride of 98 meq/L, BUN of 21 mEq/L, and creatinine of 1.6 mEq/L that was her baseline. Her white count was elevated at 11.4 3 103 /μL with a differential of 85% polymorphonuclear leukocytes, 10% lymphocytes, and 5% monocytes. An ECG confirmed atrial fibrillation with rapid ventricular response. Echocardiogram revealed a vegetation on the aortic valve. Her heart rate was controlled and volume replaced with isotonic saline. Blood cultures grew Streptococcus bovis in 4 bottles and she was started on a 6-week course of primaxin and gentamicin for endocarditis. Vancomycin was substituted for gentamicin due to acute renal failure. She has been on Aggrenox since her valve replacement surgery, but it was decided to optimize her anticoagulation with Coumadin, so she was started at 5 mg daily. Coverage with full-dose low-molecular-weight heparin was held secondary to risks related to her endocarditis. She received two doses of Coumadin and it was held on the third day secondary to a supratherapeutic INR. On day 5, her INR peaked at 9.4 and later that evening an area of discoloration and darkening was noticed on her right breast consistent with Coumadin-induced skin necrosis. This was confirmed by skin biopsy. She was treated with vitamin K 10 mg subcutaneously and 2 units of fresh frozen plasma. The area of skin necrosis did not worsen and progressively healed without requiring any further intervention. Protein C and S levels were proportionately reduced with factor VII, suggesting no protein C/S deficiency prior to therapy. Aspirin and clopidogel were used from this point onward for anticoagulation. This patient illustrates a case of Coumadin skin necrosis that occurred with low-dose Coumadin in the absence of any known factor deficiency.

Statistics from Altmetric.com

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.